Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 95, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2018, 2:33 AM CDT for 8 counties in North Dakota. It was in force for 57 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 2:33 AM CDT (07:33 UTC)
- Expired
- Jul 4, 2018, 3:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Barnes County, ND, Cass County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 70 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:42 AM CDT | TSTM WND GST 50 | 2 Ne Pekin, ND | PEAK WIND MEASURED AT AN NDAWN STATION. |
| Jul 4, 2:44 AM CDT | TSTM WND DMG | 11 S Lakota, ND | LARGE TREE BRANCHES AND LIMBS DROKEN DOWN AROUND STUMP LAKE PARK AND CAMPGROUND. TIME ESTIMATED BASED ON RADAR. |
| Jul 4, 2:45 AM CDT | TSTM WND DMG | Mcville, ND | A FEW LARGE 4-6 INCH DIAMETER TREE BRANCHES AND LIMBS BROKEN DOWN AROUND TOWN. |
| Jul 4, 2:46 AM CDT | TSTM WND DMG | 8 Wnw Valley City, ND | A FEW LARGE BRANCHES AND LIMBS BROKEN DOWN AT THE LAKE ASTABULA CAMPGROUND. |
| Jul 4, 2:55 AM CDT | TSTM WND GST 51 | 1 Nnw Valley City, ND | PEAK WIND AT THE VALLEY CITY AIRPORT /KBAC/. |
| Jul 4, 2:55 AM CDT | TSTM WND GST 52 | Cooperstown, ND | PEAK WIND REPORTED AT THE COOPERSTOWN AIRPORT /KS32/. |
| Jul 4, 3:14 AM CDT | TSTM WND DMG | 3 N Larimore, ND | LARGE TREE BRANCHES AND SEVERAL TREES KNOCKED OVER ALONG SHELTER BELT NEAR REST AREA ALONG HIGHWAY 2 VIA PHOTOS FROM SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:34 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.6
The text
As transmitted.
278
WUUS53 KFGF 040733
SVRFGF
NDC003-017-027-035-039-063-091-097-040830-
/O.NEW.KFGF.SV.W.0095.180704T0733Z-180704T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
233 AM CDT WED JUL 4 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Grand Forks County in northeastern North Dakota...
Southern Nelson County in northeastern North Dakota...
Western Cass County in southeastern North Dakota...
Western Traill County in southeastern North Dakota...
Griggs County in southeastern North Dakota...
Barnes County in southeastern North Dakota...
Steele County in southeastern North Dakota...
Southeastern Eddy County in northeastern North Dakota...
* Until 330 AM CDT.
* At 232 AM CDT, severe thunderstorms were located along a line
extending from near Hamar to near Marion, moving east at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Tolna around 235 AM CDT.
Litchville around 240 AM CDT.
Hastings around 245 AM CDT.
Kathryn around 250 AM CDT.
Nome around 255 AM CDT.
This includes Interstate 94 in North Dakota between mile markers 272
and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4785 9856 4785 9853 4792 9853 4796 9742
4664 9725 4663 9751 4665 9844 4699 9844
4699 9847 4760 9850 4760 9857
TIME...MOT...LOC 0732Z 264DEG 61KT 4791 9854 4665 9838
HAIL...1.00IN
WIND...70MPH
$$
GG1 follow-up statement
598
WWUS53 KFGF 040757
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
257 AM CDT WED JUL 4 2018
NDC027-040806-
/O.CAN.KFGF.SV.W.0095.000000T0000Z-180704T0830Z/
Eddy ND-
257 AM CDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDDY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4754 9808 4793 9826 4796 9742 4664 9725
4663 9751 4665 9817 4701 9811
TIME...MOT...LOC 0756Z 264DEG 61KT 4795 9797 4669 9783
$$
NDC003-017-035-039-063-091-097-040830-
/O.CON.KFGF.SV.W.0095.000000T0000Z-180704T0830Z/
Grand Forks ND-Nelson ND-Cass ND-Traill ND-Griggs ND-Barnes ND-
Steele ND-
257 AM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHWESTERN GRAND FORKS...SOUTHEASTERN NELSON...WESTERN CASS...
WESTERN TRAILL...EASTERN GRIGGS...EASTERN BARNES AND STEELE
COUNTIES...
At 256 AM CDT, severe thunderstorms were located along a line
extending from near Petersburg to Nome, moving east at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Lucca around 300 AM CDT.
Larimore and Alice around 310 AM CDT.
Turtle River State Park, Chaffee and Arvilla around 315 AM CDT.
Grand Forks AFB and Leonard around 320 AM CDT.
This includes Interstate 94 in North Dakota between mile markers 287
and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4754 9808 4793 9826 4796 9742 4664 9725
4663 9751 4665 9817 4701 9811
TIME...MOT...LOC 0756Z 264DEG 61KT 4795 9797 4669 9783
HAIL...1.00IN
WIND...70MPH
$$
GGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:52 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 3, 11:52 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1152 PM CDT Tue Jul 3 2018 .UPDATE... Issued at 1148 PM CDT Tue Jul 3 2018 Line of severe storms moving east around 30mph currently west of Bismarck is expected to reach the western edges of the FA in the 3 to 5am time frame. Torrential rain with potential 60mph winds will be the primary concern across SE ND as day breaks. UPDATE Issued at 938 PM CDT Tue Jul 3 2018 Still in the monitoring phase as convection continues to expand to the west with the upper level trough and associated high plains storms. To the south some slow moving heavy rainers just sitting over parts of NE SD. Most likely scenario to pan out appears to be a complex develops across ND as the western activity interacts with PWats 1.5 to near 2 inches and MLCAPE 2 to 3k. Potential for severe winds and heavy rain will be the primary concern with this system over night. UPDATE Issued at 650 PM CDT Tue Jul 3 2018 MLCIN appears to be keeping convection at bay across SE ND this evening as strong convection has begun well south of the FA southwest of Aberdeen SD. CAMs do show some stronger activity lifting into the extreme southern FA between 10pm and midnight. More widespread MCS appears likely to form in the high plains and race east through the overnight. Will continue to monitor radar trends and hires model solns through the evening. && .SHORT TERM...(This evening through Wednesday) Issued at 338 PM CDT Tue Jul 3 2018 South winds helping the low level moisture return northward with dew pts in the mid 60s to lower 70s...even a few AWOS sites in E ND in the mid 70s. CU developed with some higher level cloud cover above. SPC meso analysis field indicates still enough CIN to prevent much growth in any CU fields and thus lack of any precipitation. Some agitated CU with some mid level showers earlier this aftn in NE SD to the Morris MN area but that has since weakened. 850 mb moisture convergence is targeting far NE SD thru the evening but no boundary evident in this area and 850 mb winds this evening are not that great either. Thus highly uncertain if any storms will form in the MN/ND/MN border region this evening. Main upper wave moving out of Wyoming with better upper level lift will spread into central ND toward midnight and move ENE thereafter. Better 850 mb jet with this feature and this may well be the main player tonight. For time being kept highest pops per CAM guidances in SE ND thru the night...but that can be tweaked as needed. Wave will move thru Wed AM with drier west winds behind it spreading into E ND by midday and into the eastern fcst area by evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 338 PM CDT Tue Jul 3 2018 Calmer weather is expected for the second half of the week as lingering showers and thunderstorms exit the region Wednesday evening across southwest to north central Minnesota. Surface high pressure building in behind the frontal passage on Wednesday will linger over the area Thursday through the early weekend. This will be accompanied by height rises aloft associated with an upper level ridge building over the central CONUS. Heading into Saturday and Sunday, the surface high begins to shift eastward in response to surface pressure rises associated with the building ridge. As this occurs southerly warm air advection will allow temperatures to climb to the upper 80s and perhaps low 90s for central and eastern North Dakota with mid to upper 80s for northwest Minnesota. Most deterministic guidance suggests an upper level shortwave and attendant mid level jet max propagating up and around the northwest side of the upper level ridge that will help enhance surface pressure falls along the leeward side of the Rockies across Canada and into MT/WY. Thunderstorms will be possible as this trough/cold front pushes east Saturday evening and into Sunday morning. Given the moderate instability and 30-50 knot bulk shear values forecast, organized convection is possible with a linear storm mode most the most likely scenario at this time. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1148 PM CDT Tue Jul 3 2018 Line of thunderstorms expected to move across the FAR and Possible DVL and GFK TAF sites before 12Z. West to turn to the west tomorrow afternoon with gusts to near 25kts at DVL and GFK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Riddle LONG TERM...AM AVIATION...JK
Hazardous weather outlook, Jul 3, 6:11 AM CDT, 20 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 611 AM CDT Tue Jul 3 2018 MNZ001-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008- 014>016-024-026-027-054-041115- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena- Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County- Eddy-Nelson-Grand Forks-Western Walsh County- 611 AM CDT Tue Jul 3 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible for this morning. Expect wind gusts to 60 mph and hail up to one inch in diameter. Also locally heavy rain will be possible. Severe thunderstorms will be possible this evening and tonight. Storms are expected to develop over the central Dakotas and move to the east. One can expect hail up to 1.5 inches in diameter and wind gusts to 60 mph. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms will be possible for Wednesday morning over the southeast zones or roughly southeast of a line from Baudette, MN to Wahpeton ND. Expect hail up to 1 inch in diameter and wind gust to 70 mph will be possible. Also locally heavy rain will be possible. Elsewhere no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-029-NDZ028>030-038-039-049-052-053-041115- Norman-Clay-Wilkin-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 611 AM CDT Tue Jul 3 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible for this morning for southeast Northeast Dakota and neighboring parts of west central Minnesota. Expect wind gusts to 70 mph and hail up to one inch in diameter through 9 AM CDT. Also locally heavy rain will be possible. Severe thunderstorms will be possible this evening into tonight. Storms are expected to develop over the central Dakotas and move to the east. One can expect hail up to 2 inches in diameter and wind gusts to 70 mph. Locally heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:00 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey | 45 min |
| Jul 4, 2:26 AM CDT | Tornado Warning | FGF | Benson, Eddy, Nelson, Ramsey | 49 min |
| Jul 4, 2:37 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Grand Forks, Nelson, Ramsey, Towner and 1 more | 53 min |
| Jul 4, 3:09 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 66 min |
| Jul 4, 3:09 AM CDT | Tornado Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 36 min |
| Jul 4, 3:24 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 66 min |
| Jul 4, 3:27 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Grand Forks, Pembina, Ramsey, Walsh | 63 min |
| Jul 4, 4:16 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.